Browse

You are looking at 1 - 4 of 4 items for :

  • Altered level of consciousness x
  • Antibiotics x
Clear All
Open access

Clarissa Ern Hui Fang, Mohammed Faraz Rafey, Aine Cunningham, Sean F Dinneen and Francis M Finucane

Summary

A 28-year-old male presented with 2 days of vomiting and abdominal pain, preceded by 2 weeks of thirst, polyuria and polydipsia. He had recently started risperidone for obsessive-compulsive disorder. He reported a high dietary sugar intake and had a strong family history of type 2 diabetes mellitus (T2DM). On admission, he was tachycardic, tachypnoeic and drowsy with a Glasgow Coma Scale (GCS) of 10/15. We noted axillary acanthosis nigricans and obesity (BMI 33.2 kg/m2). Dipstick urinalysis showed ketonuria and glycosuria. Blood results were consistent with diabetic ketoacidosis (DKA), with hyperosmolar state. We initiated our DKA protocol, with intravenous insulin, fluids and potassium, and we discontinued risperidone. His obesity, family history of T2DM, acanthosis nigricans and hyperosmolar state prompted consideration of T2DM presenting with ‘ketosis-prone diabetes’ (KPD) rather than T1DM. Antibody markers of beta-cell autoimmunity were subsequently negative. Four weeks later, he had modified his diet and lost weight, and his metabolic parameters had normalised. We reduced his total daily insulin dose from 35 to 18 units and introduced metformin. We stopped insulin completely by week 7. At 6 months, his glucometer readings and glycated haemoglobin (HbA1c) level had normalised.

Learning points:

  • Risperidone-induced diabetic ketoacidosis (DKA) is not synonymous with type 1 diabetes, even in young white patients and may be a manifestation of ‘ketosis-prone’ type 2 diabetes (KPD).

  • KPD is often only confirmed after the initial presentation, when islet autoimmunity and cautious phasing out of insulin therapy have been assessed, and emergency DKA management remains the same.

  • As in other cases of KPD, a family history of T2DM and presence of cutaneous markers of insulin resistance were important clinical features suggestive of an alternative aetiology for DKA.

Open access

Natasha Shrikrishnapalasuriyar, Mirena Noyvirt, Philip Evans, Bethan Gibson, Elin Foden and Atul Kalhan

A 54-year-old woman was admitted to hospital with a presumed allergic reaction to a single dose of amoxicillin given for a suspected upper respiratory tract infection. She complained of chest tightness although there was no wheeze or stridor. On examination, she was pyrexial, tachycardic, hypertensive and had a diffuse mottled rash on her lower limbs. Her initial investigations showed raised inflammatory markers. She was treated in the intensive care for a presumed anaphylactic reaction with an underlying sepsis. Further investigations including CT head and CSF examination were unremarkable; however, a CT abdomen showed a 10 cm heterogeneous right adrenal mass. Based on review by the endocrine team, a diagnosis of pheochromocytoma crisis was made, which was subsequently confirmed on 24-h urinary metanephrine measurement. An emergency adrenalectomy was considered although she was deemed unfit for surgery. Despite intensive medical management, her conditioned deteriorated and she died secondary to multi-organ failure induced by pheochromocytoma crisis.

Learning points:

  • Pheochromocytoma have relatively higher prevalence in autopsy series (0.05–1%) suggestive of a diagnosis, which is often missed.

  • Pheochromocytoma crisis is an endocrine emergency characterized by hemodynamic instability induced by surge of catecholamines often precipitated by trauma and medications (β blockers, general anesthetic agents, ephedrine and steroids).

  • Pheochromocytoma crisis can mimic acute coronary syndrome, cardiogenic or septic shock.

  • Livedo reticularis can be a rare although significant cutaneous marker of underlying pheochromocytoma crisis.

Open access

Despoina Manousaki, Cheri Deal, Jean Jacques De Bruycker, Philippe Ovetchkine, Claude Mercier and Nathalie Alos

Summary

Cystic sellar lesions are a rare cause of hypopituitarism and extremely rare in the pediatric age group. The differential diagnosis is large and includes both primary pituitary abscesses and cystic components on pre-existing lesions, such as adenoma, craniopharyngioma, Rathke's cleft cyst, leukemia, granulomatous disease and lymphocytic hypophysitis. In the absence of a definitive diagnosis, treatment can be challenging. We report a case of a 15-year-old female, who presented with headaches, altered consciousness and diplopia after a molar extraction, for which she had received oral antibiotics. Broad-spectrum i.v. antibiotics were given for presumed meningitis. Blood cultures failed to identify pathogens. Cerebral magnetic resonance imaging showed a pituitary cystic lesion. Endocrine studies revealed abnormal pituitary function. In the absence of a therapeutic response, the patient underwent a transsphenoidal biopsy of the pituitary gland, which yielded a purulent liquid, but cultures were negative. Histopathology showed lymphocytic infiltrates but no neutrophils, compatible with an inflammation of autoimmune or infectious origin. High-dose glucocorticoid therapy was started and pursued, along with i.v. antibiotics, for 6 weeks, leading to clinical and radiological improvement but with persistence of endocrine deficits. In conclusion, this is a case of secondary panhypopituitarism due to a cystic pituitary lesion, with a differential diagnosis of lymphocytic hypophysitis vs abscess in a context of decapitated meningitis. Combination therapy with antibiotics and glucocorticoids is a legitimate approach in the face of diagnostic uncertainty, given the morbidity, and even mortality, associated with these lesions.

Learning points

  • It is not always easy to differentiate primary cystic sellar lesions (such as a primary infectious pituitary abscess) from cystic components on pre-existing lesions (such as adenoma, craniopharyngioma, Rathke's cleft cyst, leukemia or lymphocytic hypophysitis).

  • Because of the absence of specific symptoms and of immunohistochemical and serum markers, response to glucocorticoids can be the only way to differentiate lymphocytic hypophysitis from pituitary lesions of another origin. In addition, microbiological cultures are negative in 50% of cases of primary infectious sellar abscesses, thus the response to antibiotic treatment is often the key element to this diagnosis.

  • A short course of high-dose glucocorticoids combined with antibiotics is not harmful in cases where there is no diagnostic certainty as to the origin of a cystic sellar mass, given the morbidity and mortality associated with these lesions.

  • This approach may also diminish inflammation of either infectious or autoimmune origin while ensuring that the most likely pathogens are being targeted.

Open access

Niki Margari and Simon Page

Summary

A 56-year-old man was brought to the Emergency Department after being found collapsed at his office with a reduced level of consciousness. From clinical examination and initial investigations, he was diagnosed as having bacterial meningitis and was promptly commenced on empirical i.v. antibiotics. Computed tomography of the brain revealed a parenchymal mass at the base of the skull and subsequent magnetic resonance imaging of the head 4 days later confirmed a large soft tissue mass, which extended through to the cavernous sinus. Examination of the cerebrospinal fluid (CSF) following lumbar puncture confirmed pneumococcal meningitis and antibiotics were continued for 2 weeks in total. During the admission, hormone profiling revealed a grossly elevated prolactin. When coupled with the initial results of the brain imaging, this result helped to confirm a macroprolactinoma that was invading the postnasal space. A final diagnosis of pneumococcal meningitis secondary to invading prolactinoma was made. The patient was started on cabergoline and was followed up in the outpatient clinic upon discharge. He made a full recovery from the meningitis. Over the next few months, prolactin levels returned to be normal and the prolactinoma shrank significantly in size. The patient remains on cabergoline that will most likely be continued indefinitely.

Learning points

  • Bacterial meningitis is a rare first presentation of pituitary macroprolactinoma.

  • Patients with invasive macroprolactinoma do not always present with CSF leakage.

  • Prompt treatment with antibiotics and a dopamine agonist is of great importance for a favourable outcome.

  • Close monitoring of the patient for signs of raised intracranial pressure is essential in the management of macroprolactinoma.

  • Note the risk of CSF leakage after initiation of dopamine agonist therapy irrespective of concomitant meningitis in macroprolactinoma.